Alert archive / Georgia / Tornado Warnings in 1998
Tornado Warning 31, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Sep 29, 1998, 4:36 AM EDT for Grady County, Mitchell County, Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 1998, 4:36 AM EDT (08:36 UTC)
- Expired
- Sep 29, 1998, 5:25 AM EDT
- In force
- 49 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Grady County, GA, Mitchell County, GA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 28, 11:00 PM EDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 855 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
557 WFUS1 KTLH 290839 RRA TORTLH GAC131-205-290925- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 436 AM EDT TUE SEP 29 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * TORNADO WARNING FOR... WESTERN GRADY COUNTY IN SOUTHWESTERN GEORGIA MITCHELL COUNTY IN SOUTHWESTERN GEORGIA * UNTIL 525 AM EDT * AT 434 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED A TORNADO 23 MILES SOUTH OF CAMILLA OR 16 MILES SOUTH OF BRANCHVILLE MOVING NORTH AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... HARRELLS STILL BY 445 AM EDT BRANCHVILLE BY 455 AM EDT CAMILLA BY 505 AM EDT THIS IS A DANGEROUS SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO...MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Sep 29, 3:30 AM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 29, 3:30 AM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 330 AM EDT TUE SEP 29 1998 COORD WITH MIA/TBW/FFC/BHM/JAX. WILL ISSUE CSTL FLOOD WARNING FROM AQQ-SUWANNEE RIVER FOR THIS MORN. LATEST OBS FOR PAST 6 HOURS INDICATE WINDS AT KEATON BEACH SINCE 2 PM WERE FROM SE-S AT 20-30 KTS WITH GUSTS TO 34-42 KTS SINCE 7 PM. AT CEDAR KEY...WINDS S 20-29 KTS SINCE 5 PM AND GUSTS TO 32-35 KTS SINCE 6 PM. IN SHORT... INDS HAVE BEEN BLOWING OUT ACROSS APALACHEE BAY. MODELS INDICATE WINDS TO STAY UP THROUGH 18Z. IF NGM IS CORRECT...SFC STREAMLINES ARE FROM A SOUTHERLY DIRECTION LONGER SO WILL IMPACT WESTERN APALACHEE BAY AS WELL. TAYLOR & DIXIE COUNTY COASTS LOOK TO BE MOST VULNERABLE...IF A MORE SW FETCH DEVELOPS. LOOKING FOR NEAR 2 FEET DEPARTURES WESTERN APALACHEE BAY AND 2 TO 2.5 FOOT RANGE FOR EASTERN APALACHEE BAY. COORD WITH MIA AND FFA WILL CONT JEFFERSON COUNTY EASTWARD. FFA MOST LIKELY DROPPED FOR SW GA. MODELS: ETA MOVES LOW OUT AT A FAIRLY GOOD PACE ENE...WHILE NGM AND AVN STILL IN FL PANHANDLE THIS EVE. HOPE ETA IS RIGHT BUT WILL GIVE THE ETA AND AVN SOME WEIGHT. EITHER WAY...CATEGORICAL POPS BIG BEND/GA AND LIKELY SE AL AND PANHANDLE THIS MORN. TONIGHT...CHC POPS MAY BE NEEDED THIS EVE FOR BIG BEND/GA CWA BUT MAY END POPS SE AL...FL PH. COMPROMISE ON GUID TEMPS SEEMS IN ORDER. VOLKMER
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 12:27 AM EDT | Tornado Warning | TAE | Early | 38 min |
| Sep 29, 12:35 AM EDT | Tornado Warning | TAE | Miller | 25 min |
| Sep 29, 5:22 AM EDT | Tornado Warning | TAE | Grady, Mitchell | 63 min |
| Sep 29, 6:14 AM EDT | Tornado Warning | TAE | Dougherty, Mitchell | 61 min |
| Sep 29, 4:25 PM EDT | Tornado Warning | TAE | Decatur, Seminole | 30 min |
| Sep 29, 4:30 PM EDT | Tornado Warning | TAE | Worth | 30 min |
| Sep 29, 5:25 PM EDT | Tornado Warning | TAE | Decatur | 35 min |
| Sep 29, 5:36 PM EDT | Tornado Warning | TAE | Worth | 29 min |
Nearby
Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.